Nebraska, 2015

Hail in Nebraska, June 23, 2015

June 23, 2015 · NWS OAX · 6 events in 1 county or zone

Thunderstorms developed during the mid to late morning, and continued into the afternoon hours along an elevated warm front near the Kansas and Nebraska border. Due to strong shear along the boundary and sufficient instability, some of the hail was significant and damaging.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed during the mid to late morning, and continued into the afternoon hours along an elevated warm front near the Kansas and Nebraska border. Due to strong shear along the boundary and sufficient instability, some of the hail was significant and damaging.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 5:26 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 23, 5:26 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 AM CDT TUE JUN 23 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 250 AM CDT TUE JUN 23 2015

HIGH PRESSURE WAS CENTERED OVER NORTH CENTRAL NEBRASKA AT 07Z WITH
SURFACE COLD FRONT LOCATED FROM NORTHEAST MISSOURI INTO FAR
SOUTHERN KANSAS. THE HIGH WILL DRIFT EAST TODAY WITH FRONT OVER
KANSAS LIFTING NORTH AS A WARM FRONT. MODELS SHOW SOME CHANCE OF
ELEVATED CONVECTION DEVELOPING AHEAD OF THE WARM FRONT AND
SPREADING INTO SOUTHEAST NEBRASKA BY EARLY AFTERNOON WITH MORE
WIDESPREAD THUNDERSTORMS BY LATE TONIGHT AS LOW LEVEL JET
INTENSIFIES WITH INCREASING WARM ADVECTION OVER THE AREA.
CHANCE OF STORMS WILL EXTEND INTO WEDNESDAY AS BOUNDARY REMAINS
ACROSS THE FORECAST AREA FOR MUCH OF THE DAY.

A CONTINUED CHANCE OF STORMS WILL REMAIN ACROSS THE AREA WEDNESDAY
NIGHT INTO THURSDAY WITH INITIAL FOCUS OVER NORTHERN PARTS OF THE
AREA WHICH MODELS HAVE NORTH OF THE BOUNDARY INITIALLY. FRONT THEN
SAGS SOUTH LATE WEDNESDAY NIGHT INTO THURSDAY WITH STORM CHANCES
ALSO MOVING SOUTH WITH THE BOUNDARY DURING THIS TIME.

TIMING OF VARIOUS CONVECTIVE EVENTS WILL BE PRIMARY FORECAST
CONCERN AND DEPENDENT ON RESOLUTION OF SHORT WAVE ENERGY COMING
ACROSS THE REGION IN FAST WESTERLY FLOW ALOFT.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 250 AM CDT TUE JUN 23 2015

UPPER PATTERN IN TRANSITION BY THE START OF THE PERIOD WITH FLOW
BECOMING MORE AMPLIFIED AS RIDGE BUILDS OVER THE WESTERN CONUS.
FORECAST AREA STAYS UNDER NORTHERLY FLOW DURING THE PERIOD WITH
OFF AND ON CHANCE OF THUNDERSTORMS DEPENDENT ON HOW WELL MODELS
HANDLE WEAK ENERGY MOVING THROUGH THE FLOW. AREA SHOULD ALSO SEE
TEMPERATURES ON THE MILD SIDE DURING THIS TIME AS A RESULT.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 625 AM CDT TUE JUN 23 2015

GENERALLY LOOK FOR VFR CONDITIONS THROUGH THE PERIOD. THE CHANCE
FOR TSRA IS TOO LOW TO MENTION IN THE TAFS AT THIS TIME...BUT IF
PCPN OCCURS...MVFR CONDITIONS WILL BE POSSIBLE. LIGHT AND VARIABLE
WINDS EARLY WILL BECOME SOUTHEAST 7 TO 12 KNOTS LATER TODAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...MILLER
Hazardous weather outlook, Jun 23, 3:27 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 AM CDT TUE JUN 23 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
427 AM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS IS FORECAST TO DEVELOP IN NORTH CENTRAL
KANSAS THIS MORNING THEN SPREAD NORTHEAST INTO SOUTHEAST NEBRASKA
BY AFTERNOON. THESE STORMS WILL REACH SOUTHWEST IOWA BY LATE
AFTERNOON BEFORE DISSIPATING TUESDAY EVENING.

ADDITIONAL STORMS WILL DEVELOP LATE TONIGHT ACROSS THE AREA. A FEW
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FROM WEDNESDAY INTO THURSDAY
AS A WARM FRONT STALLS ACROSS THE AREA BEFORE MOVING SOUTH AGAIN
WEDNESDAY NIGHT AND THURSDAY. SOME STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

MORE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

FOBERT

In the hours before

Special weather statement, Jun 23, 9:16 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1016 AM CDT TUE JUN 23 2015

NEZ089-092-093-231545-
RICHARDSON NE-GAGE NE-PAWNEE NE-
1016 AM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHARDSON...
SOUTHEASTERN GAGE AND PAWNEE COUNTIES UNTIL 1045 AM CDT...

AT 1015 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OKETO...OR 14 MILES NORTHEAST OF MARYSVILLE...MOVING EAST AT 40
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAWNEE CITY...SUMMERFIELD...DU BOIS...BARNESTON...AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4017 9653 4016 9600 4000 9600 4000 9661
TIME...MOT...LOC 1515Z 275DEG 45KT 4002 9652

ZAPOTOCNY
Special weather statement, Jun 23, 9:46 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1046 AM CDT TUE JUN 23 2015

NEZ088-089-231630-
JEFFERSON NE-GAGE NE-
1046 AM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND WEST CENTRAL GAGE
COUNTIES UNTIL 1130 AM CDT...

AT 1045 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GILEAD...OR 21 MILES NORTHEAST OF BELLEVILLE...MOVING EAST AT
40 MPH.  OTHER STRONG STORMS IN JEFFERSON COUNTY WILL PRODUCE
LIGHTING AND BRIEF HEAVY RAIN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRBURY...DILLER...DAYKIN...ENDICOTT...JANSEN...REYNOLDS...STEELE
CITY...HARBINE...CAMP JEFFERSON...CRYSTAL SPRINGS CAMPGROUND...CUB
CREEK RECREATIONAL AREA...ROCK CREEK STATION STATE HISTORICAL PARK...
ALEXANDRIA STATE RECREATION AREA AND BUCKLEY CREEK RECREATIONAL AREA.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 141 AND
166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4000 9737 4033 9737 4028 9691 4000 9692
TIME...MOT...LOC 1545Z 275DEG 44KT 4007 9739

ZAPOTOCNY

The radar

The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jefferson

When
June 23, 9:50 AM CST
Where
Jefferson County, 1.26 mi WSW of Reynolds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.060, -97.350

Hail, Jefferson

When
June 23, 10:25 AM CST to 10:29 AM CST
Where
Jefferson County, 2.14 mi SSE of Gladstone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.140, -97.290

Hail, Jefferson

When
June 23, 10:40 AM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Hail, Jefferson

When
June 23, 11:03 AM CST
Where
Jefferson County, 2.61 mi NW of Thompson
Measured
1.75 in hail
Reported by
Public
Coordinates
40.100, -97.280

Hail, Jefferson

When
June 23, 11:13 AM CST to 11:23 AM CST
Where
Jefferson County, 3.7 mi E of Thompson
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
40.070, -97.180

The hail lasted for 10 minutes.

Hail, Jefferson

When
June 23, 11:45 AM CST to 11:55 AM CST
Where
Jefferson County, 0.69 mi N of Steele City
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
40.040, -97.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573134, 573135, 573137, 573138, 573139, 573140.